Texas, 2013Winter Weather in Texas, January 29, 2013
January 29, 2013 · NWS AMA · 22 events in 8 counties and zones
An upper level trough of low pressure moved across the Texas Panhandle on January 29th and caused snow showers during the afternoon and overnight hours. The combination of divergence aloft from a 145 mph to 170 mph jet streak at 300mb, southwesterly winds at 700mb bringing in pacific moisture, and a surface cold front dropping surface temperatures below freezing proved adequate to produce…
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough of low pressure moved across the Texas Panhandle on January 29th and caused snow showers during the afternoon and overnight hours. The combination of divergence aloft from a 145 mph to 170 mph jet streak at 300mb, southwesterly winds at 700mb bringing in pacific moisture, and a surface cold front dropping surface temperatures below freezing proved adequate to produce several reports of 1 inch to 3 inches of snow across the Texas Panhandle. The 6 AM CST sounding from the National Weather Service in Amarillo (Potter County) showed the lowest twelve thousand feet of the atmosphere was extremely dry with dewpoint depressions ranging from 5 to 15 degrees. As upper level forcing increased over the course of the day, dewpoint depressions decreased as evaporative cooling provided by virga lowered atmospheric temperatures within this layer. By the early afternoon a cold front dropped across the area to lower surface temperatures below freezing. The colder airmass behind the front provided the last needed cooling of the lowest layers of the atmosphere and precipitation began in the form of snow. Snow persisted for several hours before coming to an end just before 11 PM CST. The snow caused several vehicle accidents in Oldham, Potter, Randall, and Moore County as drivers slid off roadways due to slick conditions however, no injuries were reported with these accidents. In Potter County, police closed the 34th Street Bridge due to several vehicle accidents as icy conditions developed on elevated surfaces.
The following is a list of snow accumulations across the Texas Panhandle: 2 inches 5 miles north northeast of Panhandle (Carson County); 2 inches in Dawn (Deaf Smith County); 1 inch in Gruver (Hansford County); 1.5 inches in Borger (Hutchinson County); 3 inches in Vega (Oldham County); 2 inches in Boys Ranch (Oldham County); 1 inch 8 miles south southwest of Romero (Oldham County); 3 inches in Bushland (Potter County); 2 inches in Amarillo (Potter County); 2 inches 6 miles west of Amarillo (Potter County); 2 inches 6 miles northwest of Amarillo (Potter County); 1.7 inches 7 miles east northeast of Amarillo (Potter County); 1.6 inches 1 mile west southwest of Bushland (Potter County); 3.9 inches 3 miles southwest of Amarillo (Randall County); 2.5 inches 5 miles south southwest of Amarillo (Randall County); 2.5 inches 8 miles southwest of Amarillo (Randall County); 2 inches 6 miles southwest of Amarillo (Randall County); 1.8 inches 5 miles west southwest of Amarillo (Randall County); and 1 inch in Stratford (Sherman County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 29, 6:36 PM CST, 24 minutes earlier.
Area forecast discussion, Jan 29, 6:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CST TUE JAN 29 2013
.UPDATE...
A QUICK UPDATE TO THE ZONE FORECAST PRODUCT HAS BEEN ISSUED. HAVE
CALLED FOR AREAL QUALIFIERS FOR SNOW SHOWERS THIS EVENING...AND
CORRECTED ERRONEOUS POP. NO OTHER CHANGES AT THIS TIME.
COCKRELL
&&
.PREV DISCUSSION... /ISSUED 532 PM CST TUE JAN 29 2013/
AVIATION.../00Z TAFS/
IFR/LIFR CONDITIONS ARE EXPECTED WITH THE -SN THROUGH 02Z AT KDHT,
03Z AT KGUY, AND 0430Z AT KAMA. IT'S POSSIBLE FLIGHT CATEGORIES COULD
BRIEFLY DROP A CATEGORY LOWER THAN REFLECTED IN THE TAFS. AFTER
THESE TIMES, VFR CONDITIONS ARE EXPECTED TO RETURN AND CONTINUE
THROUGH THE END OF THE PERIOD.
GUSTY NORTHERLY WINDS WILL CONTINUE THROUGH A GOOD PORTION OF THE
NIGHT AT ALL TAF SITES, PARTICULARLY AT KDHT AND KGUY.
JACKSON
PREV DISCUSSION... /ISSUED 327 PM CST TUE JAN 29 2013/
DISCUSSION...
THE ARCTIC COLD FRONT EXTENDS FROM ROMERO TO MASTERSON TO ALLISON.
LIGHT SHOWERS ARE MOVING ALONG THE WESTERN EXTENT OF THE FRONT
SLOWLY MOVING INTO THE TEXAS PANHANDLE. AHEAD OF THE FRONT THE
SHOWERS ARE ALL RAIN AND BEHIND THE FRONT LIGHT SNOW IS BEING
REPORTED. THE FRONT IS EXPECTED TO CONTINUE TO MOVE SOUTHWARD
REACHING AMARILLO AROUND 4 PM. A LITTLE AFTER THIS TIME...A VORT MAX
MOVING ALONG THE KANSAS OKLAHOMA STATE LINE COULD CAUSE A SECONDARY
PULSE IN SNOW ACTIVITY ACROSS THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES. IT IS POSSIBLE THAT SNOW MAY LIMIT VISIBILITIES TO LESS
THAN ONE MILE FOR BRIEF PERIODS OF TIME. STORM TOTAL SNOW AMOUNTS ARE
EXPECTED TO BE LESS THAN ONE INCH. ALL MODELS HAVE THE FRONT SOUTH OF
THE AREA BY MIDNIGHT TONIGHT. THERE ARE A FEW MODELS THAT KEEP PRECIP
CHANCES IN THE AREA THROUGH THE OVERNIGHT HOURS AND INTO WEDNESDAY
MORNING...BUT FOR NOW WILL HAVE POPS END AROUND MIDNIGHT WHICH IS
CLOSER TO THE NAM12/RUC13 SOLUTIONS. THERE IS A RISK OF THUNDER IN
THE SOUTHWESTERN CORNER OF THE TEXAS PANHANDLE UNTIL SUNDOWN. THIS
CHANCE IS TOO LOW TO MENTION IN THE PRE-FIRST PERIOD WEATHER GRIDS
BUT CAN/T BE RULED OUT ENTIRELY.
BEHIND THE FRONT WINDS WILL REMAIN OUT OF A NORTHERLY DIRECTION AND
SHOULD RANGE FROM 15 TO 20 MPH WITH SOME BRIEFLY HIGHER GUSTS
POSSIBLE. THE COOLER AIRMASS BEHIND THE FRONT WILL DROP TEMPERATURES
BACK INTO THE 20S AND TEENS ACROSS THE AREA.
WEDNESDAY THROUGH THURSDAY WILL SEE THE COOLER AIRMASS BEHIND THE
FRONT MODERATE AS SURFACE WINDS SHIFT MORE OUT OF THE WEST AND
HEIGHTS ALOFT BUILD.
THURSDAY INTO FRIDAY SURFACE WINDS SHIFT TO THE SOUTH AS A BACKDOOR
FRONT TRIES TO BREAK INTO THE PANHANDLES. HAVE KEPT TEMPERATURES
MILD ALONG THE EASTERN BOARDER TO SHOW A GLANCING BLOW BY THE
FRONT.
TEMPERATURES WARM THROUGH THE WEEKEND AS RIDGING BUILDS TO THE WEST.
ANOTHER FRONT LOOKS POISED TO CROSS THE PANHANDLES BY THE START OF
NEXT WEEK. HAVE KEPT ANY MENTION OF PRECIP OUT OF THE FORECAST AT
THIS TIME BUT MAY NEED TO BE REEVALUATED BY LATER SHIFTS.
FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER IS EXPECTED FOR THE NEXT
FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 20 45 25 58 25 / 40 0 0 0 0
BEAVER OK 21 42 22 54 22 / 50 0 0 0 0
BOISE CITY OK 15 42 23 58 22 / 10 0 0 0 0
BORGER TX 22 44 26 60 26 / 40 0 0 0 0
BOYS RANCH TX 20 46 23 59 23 / 30 0 0 0 0
CANYON TX 19 46 24 59 25 / 30 0 0 0 0
CLARENDON TX 24 47 27 61 26 / 30 0 0 0 0
DALHART TX 16 44 21 58 20 / 30 0 0 0 0
GUYMON OK 19 45 23 58 22 / 40 0 0 0 0
HEREFORD TX 18 46 24 59 24 / 30 0 0 0 0
LIPSCOMB TX 24 44 24 56 23 / 40 0 0 0 0
PAMPA TX 22 43 25 57 25 / 40 0 0 0 0
SHAMROCK TX 27 45 27 60 26 / 30 0 0 0 0
WELLINGTON TX 28 48 27 62 27 / 20 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
13/03
Hazardous weather outlook, Jan 29, 3:25 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CST TUE JAN 29 2013
OKZ001>003-TXZ001>020-300930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
325 PM CST TUE JAN 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
LIGHT SNOW WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH THIS EVENING AS A VIGOROUS STORM SYSTEM MOVES
ACROSS THE REGION. SNOW ACCUMULATIONS UP TO ONE INCH WILL BE POSSIBLE
ACROSS THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE AS WELL AS THE
NORTHWEST TEXAS PANHANDLE... WITH LESS THAN ONE INCH ACCUMULATION
EXPECTED OVER THE REMAINDER OF THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jan 29, 3:09 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
309 PM CST TUE JAN 29 2013
OKZ001>003-TXZ001>020-300600-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
309 PM CST TUE JAN 29 2013
...SOME LIGHT SNOW THIS EVENING...
SNOW WILL SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE PANHANDLES THIS
EVENING. THE SNOW WILL BE GENERALLY LIGHT WITH ANY SNOWFALL
ACCUMULATIONS UNDER ONE INCH. HOWEVER...A FEW HEAVIER SNOW SHOWERS
WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES. THE SNOW
WILL LIKELY MELT AS IT FALLS ON ROADS INITIALLY. BUT...AS THE EVENING
WEARS ON SNOW MAY ACCUMULATE ON THE ROADS MAKING THEM SLIPPERY. THE
SNOW WILL END BY MIDNIGHT. NORTHWEST WINDS AT 15 TO 20 MPH EARLY
WEDNESDAY MORNING WILL CAUSE WIND CHILLS TO DROP TO AROUND ZERO IN
THE WESTERN OKLAHOMA PANHANDLE WITH SINGLE DIGITS AND TEENS
ELSEWHERE.
YOU ARE ENCOURAGED TO REMAIN ALERT FOR THE LATEST FORECASTS FROM THE
NATIONAL WEATHER SERVICE BY VISITING OUR WEBPAGE AT WWW.WEATHER.GOV/AMA
...FOLLOWING YOUR NATIONAL WEATHER SERVICE IN AMARILLO ON FACEBOOK
AND TWITTER...LISTENING TO NOAA WEATHER RADIO... OR THROUGH YOUR PREFERRED
MEDIA OUTLET.
GOEHRING
Winter Weather, Potter
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Two inches of snow was reported by KVII-TV on the north side of Amarillo at Broadway Road and Cherry Road.
Winter Weather, Potter
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Two inches of snow was reported by KAMR on the south side of downtown Amarillo.
Winter Weather, Oldham
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- Public
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The public reported 1 inch of snow at Boys Ranch in Oldham County.
Winter Weather, Randall
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Randall forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A NWS Employee measured 1.8 inches of snow and reported sidewalks becoming slushy at their residence on the west southwest side of Amarillo.
Winter Weather, Sherman
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
A NWS COOP Observer reported 1 inch of snow in Stratford.
Winter Weather, Oldham
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The NWS COOP Observer at Boys Ranch reported 2 inches of snow.
Winter Weather, Oldham
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The NWS COOP Observer 8 miles south southwest of Romero reported 1 inch of snow.
Winter Weather, Randall
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Randall forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A NWS Employee 8 miles southwest of Amarillo reported 2.5 inches of snow.
Winter Weather, Potter
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The NWS COOP Observer west southwest of Bushland reported 1.6 inches of snow.
Winter Weather, Oldham
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
The Sheriff's Office in Vega reported 3 inches of snow and several vehicle accidents. No injuries were reported in association to the accidents.
Winter Weather, Potter
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A NWS Employee reported 2 inches of snow at their home 6 miles northwest of Amarillo.
Winter Weather, Potter
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Public
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A member of the public reported 3 inches of snow 1 miles north of Bushland.
Winter Weather, Potter
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- NWS Employee
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
A NWS Employee reported 2 inches of snow at their home 6 miles west of Amarillo.
Winter Weather, Potter
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Potter forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The NWS Office in Amarillo reported 1.7 inches of snow.
Winter Weather, Deaf Smith
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
A trained spotter reported 2 inches of snow in Dawn.
Winter Weather, Hutchinson
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The NWS COOP Observer in Borger measured 1.5 inches of snow.
Winter Weather, Randall
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Randall forecast zone
- Reported by
- NWS Employee
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A NWS Employee reported 2 inches of snow at their home 6 miles southwest of Amarillo.
Winter Weather, Hansford
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Hansford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The NWS COOP Observer in Gruver reported 1 inch of snow.
Winter Weather, Carson
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Carson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The NWS COOP Observer in Panhandle reported 2 inches of snow.
Winter Weather, Randall
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Randall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A NWS Employee reported 2.5 inches of snow at their home 5 miles south southwest of Amarillo.
Winter Weather, Randall
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Randall forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
A trained spotter reported 3.9 inches of snow 3 miles southwest of Amarillo.
Winter Weather, Randall
- When
- January 29, 7:00 PM CST to 11:00 PM CST
- Where
- Randall forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Law Enforcement closed the 34th Street Bridge due to icy conditions causing vehicle accidents. No injuries reported in association to the accidents.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kentucky, January 29 to 30, 2013$1.6 million · EF2 · 28 events
- Tornadoes and Damaging Winds in Illinois, January 29, 20132 injured · $579,000 · EF2 · 24 events
- Tornadoes and Damaging Winds in Missouri, January 29, 2013$965,000 · EF2 · 20 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 2013$790,000 · EF2 · 8 events
- Tornado and Damaging Winds in Louisiana, January 29 to 30, 2013$388,000 · EF2 · 8 events
- Tornadoes and Flash Flood in Mississippi, January 29 to 30, 2013$914,000 · EF1 · 23 events
- Tornadoes and Flooding in Missouri, January 29, 2013$415,000 · EF1 · 28 events
- Flash Flooding and Damaging Winds in Tennessee, January 29 to 30, 20137 injured · $135,000 · 96 kt wind · 10 events
- Winter Storm in Iowa, January 29 to 30, 2013$750,000 · 30 events
- Tornadoes and Damaging Winds in Arkansas, January 29, 20131 injured · $573,000 · EF0 · 27 events
- Tornado and Hail in Oklahoma, January 29, 2013$266,000 · EF1 · 11 events
- Tornado and Flash Flood in Mississippi, January 29 to 30, 2013$175,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431753, 431754, 431755, 431756, 431757, 431758, 431759, 431760, 431761, 431762, 431763, 431764, 431765, 431766, 431767, 431768, 431769, 431770, 431771, 431772, 431773, 431774.